Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 22, NWS Topeka, KS

April 6, 1998Marshall County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 6, 1998, 7:14 PM CDT for Marshall County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 1998, 7:14 PM CDT (00:14 UTC)
Expired
Apr 6, 1998, 7:45 PM CDT
In force
31 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Marshall County, KS

The radar

The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

426 
WUUS1 KTOP 070016 RRA
SVRTOP
KSC117-070045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
714 PM CDT MON APR 6 1998

 * SEVERE THUNDERSTORM WARNING FOR
     NORTH CENTRAL MARSHALL COUNTY IN NORTHEAST KANSAS

 * UNTIL 745 PM CDT

 * SOME LOCATIONS AFFECTED
     OKETO
     MARYSVILLE

 * AT 710 PM CDT THE PUBLIC REPORTED A SEVERE THUNDERSTORM 4 MILES
   SOUTH OF MARYSVILLE...OR 7 MILES NORTH OF BLUE RAPIDS...MOVING
   NORTH AT 30 MILES PER HOUR.  PENNY SIZE HAIL WAS REPORTED WITH 
   THIS STORM SOUTH OF MARYSVILLE AT 710 PM. 

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER
INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:08 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Apr 6, 3:08 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
308 PM CDT MON APR 6 1998

...MAIN FORECAST CHALLENGES INCLUDE POSSIBLE SEVERE THUNDERSTORMS
   TONIGHT...THEN TEMPERATURES/RAIN CHANCES THEREAFTER...

18Z SFC ANALYSIS SHOWED LOW PRESSURE DEEPENING OVER NERN TX PNHNDL
WITH WARM FNT XTNDG NEWRD FM LOW ACRS NCENT KS INTO WCENT IA. STG
TSTMS HAVE DEVELOPED TO THE N OF WMFNT ACRS ERN NEB AND WRN IA IN
ZONE OF STEEP MID LVL LAPSE RATES AND STG WAA/LIFT OVR FNT. WATER
VAPOR SATL LOOP SHOWS STG VORT MX OVR ERN NM ALONG TX PNHNDL BORDER
PIVOTING NEWRD WITH TROF TAKING ON A NEG TILT PAST FEW HOURS. ANOTHER
FAST MOVING VORT MX DIGGING RAPIDLY DOWN BACK SIDE OF TROF ACRS CNTRL
CA COAST. IN SHORT TERM...EXPECT TSTMS TO RAPIDLY DEVELOP LATE
AFTN/ERLY EVE NR WRMFNT...AND ACRS WRN OK IN REGION OF MID LVL CAA
ALG DRY LN. TSTMS TO THEN MOV NEWRD TON AFFECTING ALL OF CWA. WL ADD
PSBL SVR IN ZNS AS INSTABILITY AND SHEAR PARAMETERS ASSOCIATED WITH
NEG TILT H5 TROF SHOULD BE FAVORABLE TO AT LEAST GET SOME HAIL WITH
BEST CHCS FOR SVR NCENT KS VCNTY WRMFNT AND ALONG AXIS OF SFC PRES
FALLS AS TX PNHNDL LOW MOVS NEWRD ALG FNT TON.

FAVOR COMP BETWEEN AVN AND ETA SOLUTIONS AS ETA MAY BE TOO FAST IN
MOVING OUT SFC/H85 LO BY 36/48 HRS GIVEN STG H5 VORT MX OVR CNTRL CA
THAT MAY TEND TO DEVELOP CLOSED H5 LO FURTHER W OF ETA FCSTS. IN ANY
EVENT...AS LEAD VORT MX ROTATES THRU CWA TON...DRY SLOT SHOULD REACH
INTO SRN 1/2 CWA BY 12Z TUE WITH BETTER CHANCES TO SEE CLOUDS/LGT
PCPN CLOSER TO NEBRASKA BORDER. SYSTEM TO SLOWLY MOV EWRD AND PUT FA
IN COLDER/CLOUDIER REGIME BY WED AS NLY H85 WINDS BRING CAA TO AREA.
WL GO WITH CHC CAT POPS TUE NR NEBRASKA BORDER...THEN SPREAD CHC CAT
POPS OVR REMAINDER OF CWA BY WED.

WL HOLD OFF ON ANY FLOOD/FLASH FLOOD WATCH ACRS NRN 1/2 CWA FOR NOW
WITH 3 HRLY GUID VALUES RUNNING AOA 1" MOST COUNTIES. TSTMS TONIGHT
SHOULD MOV FAST ENOUGH TO GIVE MOST AREAS LESS THAN AN INCH OF PCPN
WITH NCENT KS POSSIBLY SEEING A LITTLE MORE DUE TO PROXIMITY TO SFC
WRMFNT.

.TOP...NONE.

BARLOW

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:32 PM CDTSevere Thunderstorm WarningTOPWashington28 min
Apr 6, 7:59 PM CDTSevere Thunderstorm WarningTOPWashington31 min
Apr 6, 8:29 PM CDTSevere Thunderstorm WarningTOPWashington31 min
Apr 6, 8:59 PM CDTSevere Thunderstorm WarningTOPWashington16 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.